Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 1984, Volume 52, Issue 1

Stability and Polarization of Interests in Job Matching<47:SAPOII>2.0.CO;2-D
p. 47-58

Alvin E. Roth

A model of job-matching is considered, in which the set of employees hired by each firm, and the set of jobs accepted by each worker, are endogenously determined, as are the job descriptions settled on by each worker-firm pair. The set of outcomes that are in equilibrium, in the sense of being stable with respect to recontracting, is shown to be nonempty. It is shown that the interests of the firms and workers are polarized over the set of stable outcomes: There exists a firm-optimal stable outcome that is the best stable outcome for every firm and the worst for every worker, and a corresponding worker-optimal stable outcome that is best for every worker and worst for very firm. These results generalize and extend previous results for models of this type, and raise questions about the nature and underlying causes of such polarization of interests.

Log In To View Full Content

Journal News